MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE-TEX® STRETCH VASCULAR GRAFT; PROSTHESIS, VASCULAR GRAFT

W. L. GORE & ASSOCIATES, INC. GORE-TEX® STRETCH VASCULAR GRAFT; PROSTHESIS, VASCULAR GRAFT
Model Number SA1603
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 03/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H3-other: the physician has sent the explanted device to an independent 3rd party for evaluation.Investigation (macroscopic and microscopic analysis of the explanted vascular graft after cleaning) was performed by the third party.The explant was not returned to gore for evaluation.Instead, they provided analysis results to gore, which are being reviewed by gore explant scientists.H6-b14 and c19: a review of the manufacturing records indicated the lots met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent a minimally invasive procedure with robotic surgery in which a gore-tex® stretch vascular graft was used.Reportedly, the prosthesis was implanted on august 8, 2013, as a prosthetic aorto bi-iliac graft, in order to treat an abdominal aortic aneurysm.On (b)(6) 2023, after about 9 years and 6 months, the prosthesis was explanted due to an infection (escherichia coli).
 
Additional Manufacturer Narrative
H6-b15 and c19: given the longevity of the device in situ with no presence of infection and the known integrity of eptfe in long-term implants, it is unlikely that the device itself was associated with the cause of the infection ((b)(6), 2018).As a result, additional analysis of the specimen would only confirm the presence of infection with no additional information provided for the role of the device.It is known that eptfe, once colonized by bacteria, is a clinical complication that often results in device explantation.Aneurysmal sacs are also prone to bacterial infection (mycotic aneurysm) following bacteremia.The occurrence of either/both eptfe graft infection and mycotic aneurysm, are likely to require treatment consisting of antibiotic therapy combined with either surgical debridement and/or vascular reconstruction.((b)(6), 2018: (b)(6), 2010).
 
Additional Manufacturer Narrative
Cause investigation and conclusion: a review of the manufacturing records indicated the lots met all pre-release specifications.The physician has sent the explanted device to an independent 3rd party for evaluation.Investigation (macroscopic and microscopic analysis of the explanted vascular graft after cleaning) was performed by the third party.The explanted device was not returned to gore for evaluation.Instead, they provided analysis results to gore, which was reviewed by gore explant scientists.The explant evaluation summary states the following: given the longevity of the device in situ with no presence of infection and the known integrity of eptfe in long-term implants, it is unlikely that the device itself was associated with the cause of the infection ((b)(4), 2018).As a result, additional analysis of the specimen would only confirm the presence of infection with no additional information provided for the role of the device.It is known that eptfe, once colonized by bacteria, is a clinical complication that often results in device explantation.Aneurysmal sacs are also prone to bacterial infection (mycotic aneurysm) following bacteremia.The occurrence of either/both eptfe graft infection and mycotic aneurysm, are likely to require treatment consisting of antibiotic therapy combined with either surgical debridement and/or vascular reconstruction.((b)(4), 2018: (b)(4), 2010) based on this information additional analysis of the explanted device is not required.Based on the event description and the subsequent investigation, no further information was provided to gore, therefore we are unable to determine the cause of this incident and assign a root cause.In the instructions for use the following is stated: possible complications with the use of any vascular prosthesis complications which may occur in conjunction with the use of any vascular prosthesis include but are not limited to: infection.

Brand Name
GORE-TEX® STRETCH VASCULAR GRAFT
Common Device Name
PROSTHESIS, VASCULAR GRAFT
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WEST B/P
1505 n. fourth street
flagstaff AZ 86004
Manufacturer Contact
sibylle staerk
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16983958
Report Number2017233-2023-03953
Device Sequence Number6871640
Product Code DSY
UDI-Device Identifier00733132611614
UDI-Public00733132611614
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K903931
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/17/2017
Device Model NumberSA1603
Device Catalogue NumberSA1603
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2023
Supplement Date Received by Manufacturer06/08/2023
08/17/2023
Initial Report FDA Received Date05/23/2023
Supplement Report FDA Received Date07/05/2023
08/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/18/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age82 YR
Patient SexMale